Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 264, NWS Wichita, KS

June 5, 20087 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2008, 8:24 PM CDT for 7 counties in Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 8:24 PM CDT (01:24 UTC)
Expired
Jun 5, 2008, 9:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:55 PM CDTTSTM WND GST 502 N Eureka, KS50 MPH WINDS AND HEAVY RAIN
Jun 5, 9:12 PM CDTTSTM WND GST 656 N Sedan, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060124
SVRICT
KSC015-019-035-049-073-205-207-060230-
/O.NEW.KICT.SV.W.0264.080606T0124Z-080606T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  ELK COUNTY IN SOUTHEAST KANSAS.
  NORTHWESTERN WILSON COUNTY IN SOUTHEAST KANSAS.
  WESTERN WOODSON COUNTY IN SOUTHEAST KANSAS.
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 930 PM CDT.

* AT 822 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HAMILTON TO CEDAR VALE...AND MOVING EAST AT 39 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BATESVILLE...CAMBRIDGE...CEDAR VALE...CHAUTAUQUA...CLIMAX...
  COYVILLE...DEXTER...ELGIN...ELK FALLS...EUREKA...FALL RIVER...
  GRENOLA...HAMILTON...HOWARD...LONGTON...MADISON...MAPLE CITY...
  MOLINE...NEW ALBANY...PIEDMONT...SEDAN...SEVERY...TORONTO...
  VIRGIL...EUREKA AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

LAT...LON 3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618 3698 9688
TIME...MOT...LOC 0124Z 266DEG 34KT 3796 9610 3711 9656

$$

JAKUB
4 follow-up statements
000 
WWUS53 KICT 060135
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT THU JUN 5 2008

KSC015-060145-
/O.CAN.KICT.SV.W.0264.000000T0000Z-080606T0230Z/
BUTLER KS-
835 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY HAS
BEEN CANCELLED...

AT 835 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9688 3747 9660 3747 9651 3760 9652
      3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618
TIME...MOT...LOC 0135Z 269DEG 26KT 3796 9601 3702 9656

$$

KSC019-035-049-073-205-207-060230-
/O.CON.KICT.SV.W.0264.000000T0000Z-080606T0230Z/
CHAUTAUQUA KS-GREENWOOD KS-WOODSON KS-WILSON KS-ELK KS-COWLEY KS-
835 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
COWLEY...ELK...NORTHWESTERN WILSON...WESTERN WOODSON...GREENWOOD AND
CHAUTAUQUA COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM VIRGIL TO 7 MILES SOUTHWEST
OF CEDAR VALE...MOVING EAST AT 29 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR MOLINE BY 840 PM CDT.
  NEAR TORONTO BY 850 PM CDT.
  NEAR TORONTO BY 855 PM CDT.
  NEAR LONGTON BY 905 PM CDT.
  NEAR SEDAN BY 910 PM CDT.
  NEAR CHAUTAUQUA BY 920 PM CDT.

THE TOWNS OF CLIMAX...VIRGIL...BATESVILLE...COYVILLE AND NEW ALBANY
ARE ALSO IN THE PATH OF THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9688 3747 9660 3747 9651 3760 9652
      3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618
TIME...MOT...LOC 0135Z 269DEG 26KT 3796 9601 3702 9656

$$

COX
000 
WWUS53 KICT 060151
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT THU JUN 5 2008

KSC019-035-049-073-205-207-060230-
/O.CON.KICT.SV.W.0264.000000T0000Z-080606T0230Z/
CHAUTAUQUA KS-GREENWOOD KS-WOODSON KS-WILSON KS-ELK KS-COWLEY KS-
851 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
COWLEY...ELK...NORTHWESTERN WILSON...WESTERN WOODSON...GREENWOOD AND
CHAUTAUQUA COUNTIES UNTIL 930 PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF VIRGIL
TO 6 MILES SOUTH OF CEDAR VALE...MOVING EAST AT 29 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR TORONTO BY 900 PM CDT.
  NEAR LONGTON BY 905 PM CDT.
  NEAR SEDAN BY 910 PM CDT.
  NEAR CHAUTAUQUA BY 920 PM CDT.

THE TOWNS OF VIRGIL...BATESVILLE...COYVILLE AND NEW ALBANY ARE ALSO
IN THE PATH OF THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9688 3747 9660 3747 9651 3760 9652
      3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618
TIME...MOT...LOC 0151Z 269DEG 26KT 3805 9587 3702 9642

$$

COX
000 
WWUS53 KICT 060207
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT THU JUN 5 2008

KSC019-035-049-073-205-207-060230-
/O.CON.KICT.SV.W.0264.000000T0000Z-080606T0230Z/
CHAUTAUQUA KS-GREENWOOD KS-WOODSON KS-WILSON KS-ELK KS-COWLEY KS-
907 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
COWLEY...ELK...NORTHWESTERN WILSON...WESTERN WOODSON...GREENWOOD AND
CHAUTAUQUA COUNTIES UNTIL 930 PM CDT...

AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES EAST OF VIRGIL TO
ELGIN...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CHAUTAUQUA BY 920 PM CDT.

THE TOWNS OF BATESVILLE...COYVILLE AND NEW ALBANY ARE ALSO IN THE
PATH OF THESE DANGEROUS STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9688 3747 9660 3747 9651 3760 9652
      3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618
TIME...MOT...LOC 0207Z 269DEG 26KT 3805 9572 3702 9628

$$

COX
000 
WWUS53 KICT 060225
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT THU JUN 5 2008

KSC019-035-049-073-205-207-060234-
/O.EXP.KICT.SV.W.0264.000000T0000Z-080606T0230Z/
CHAUTAUQUA KS-GREENWOOD KS-WOODSON KS-WILSON KS-ELK KS-COWLEY KS-
924 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COWLEY...ELK...
NORTHWESTERN WILSON...WESTERN WOODSON...GREENWOOD AND CHAUTAUQUA
COUNTIES WILL EXPIRE AT 930 PM CDT...

AT 920 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT 
OF THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9688 3747 9660 3747 9651 3760 9652
      3818 9620 3817 9595 3805 9593 3805 9573
      3699 9618
TIME...MOT...LOC 0224Z 269DEG 26KT 3805 9556 3702 9613

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:59 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 5, 6:59 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT THU JUN 5 2008

.AVIATION...

DRYLINE HAS BECOME QUASI-STATIONARY WITH POTENTIAL FOR ADDITIONAL
STORMS TO REDEVELOP BEHIND THIS INITIAL LINE. WILL KEEP SOME
CHANCES GOING TO ACCOUNT FOR THIS. MVFR CLOUDS MAY DEVELOP AT
KCNU AS BAROCLINIC ZONE SETS UP AHEAD OF FRONT. AS MAIN UPPER
IMPULSE MOVES THROUGH..SHOULD SEE WINDS GO SOUTHWEST AND END
PRECIPITATION. SOME CUMULUS TO DEVELOP DURING THE DAY AS LOW LEVEL
MOISTURE RETURNS NORTH. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT THU JUN 5 2008/

UPDATE...
MESO UPDATE...STORM HISTORY ACROSS CENTRAL KANSAS HAS BEEN
WIND AND HAIL. DESPITE SOME STORM SCALE ROTATION...THE LOW
LEVEL SIGNATURES HAVE BEEN FAIRLY BROAD. HOWEVER...WIND
PROFILES JUST AHEAD OF THIS CONVECTION WAS BECOMING A BIT
MORE FAVORABLE PERHAPS FOR MORE DISCRETE SUPERCELLS AND
AN INCREASED TORNADO POTENTIAL. THIS WILL CONTINUE TO
AFFECT AREAS MAINLY WEST OF I-135 THROUGH 22Z.

KED

PREV DISCUSSION... /ISSUED 205 PM CDT THU JUN 5 2008/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF
WHEN THE SEVERE CONVECTION WILL MOVE THROUGH THE AREA THIS EVENING.

TONIGHT:
LATEST SURFACE ANALYSIS WAS SHOWING THE DRY LINE STRETCHING FROM
NEAR RUSSELL TO NEAR COLDWATER. THIS DRY LINE HAS REALLY TOOK OFF
DURING THE LAST HOUR AND SHOULD CONTINUE TO LIGHTEN UP DURING THE
NEXT COUPLE OF HOURS WITH THE POTENTIAL FOR THESE STORMS TO EVOLVE
INTO SUPERCELLS AND AFFECT MAINLY CENTRAL KANSAS DURING THE NEXT
COUPLE OF HOURS. LATEST WATER VAPOR LOOP WAS SHOWING THE MAIN UPPER
LEVEL ENERGY MOVING INTO THE TEXAS/OKLAHOMA PANHANDLE. AS THIS
ENERGY CONTINUES TO EJECT OUT IT SHOULD ALLOW THE DRY LINE TO FIRE
UP FURTHER SOUTH INTO WESTERN OKLAHOMA BY AROUND 20Z. THESE STORMS
SHOULD ALSO EVOLVE INTO SUPERCELLS AND POSSIBLY AFFECT SOUTH CENTRAL
KANSAS BETWEEN 22Z AND 00Z. IN THE MEANTIME...THE COLD FRONT/DRY
LINE SHOULD ALSO FIRE UP AS THIS WAVE MOVES INTO THE AREA. LOCAL WRF
SHOWS THIS OCCURRING ALONG HIGHWAY 14 SOMETIME BETWEEN 22Z AND 00Z.
THEREFORE...PERSONS IN CENTRAL AND SOUTH CENTRAL KANSAS SHOULD BE
READY FOR A COUPLE OF ROUNDS OF SEVERE CONVECTION. THE FIRST ROUND
WILL BE MOSTLY SUPERCELLS WITH DAMAGING WINDS AND HAIL ALONG WITH A
FEW STRONG TO VIOLENT TORNADOES.  THE SECOND ROUND SHOULD BE MOSTLY
DAMAGING WINDS WITH POSSIBLY SOME LARGE HAIL AS WELL. ALTHOUGH...YOU
STILL CANNOT RULE OUT AN ISOLATED TORNADO ALONG THE SQUALL LINE.

THE UPPER LEVEL WAVE IS EXPECTED TO LIFT INTO NEBRASKA LATER THIS
EVENING AND SHOULD ALLOW FOR THE UPPER LEVEL FLOW TO TURN WEST AND
CAUSE THIS SQUALL LINE TO ACCELERATE EAST INTO SOUTHEAST KANSAS. THE
MAIN THREAT IN SOUTHEAST KANSAS WILL BE DAMAGING WINDS BEFORE
EXITING THE AREA BY AROUND 3 AM.

HEAVY RAIN/FLOODING ALSO LOOKS LIKE A GOOD BET WITH PRECIPITABLE
WATER VALUES AROUND 2 TO 2.5 IN. AS A RESULT...AFTER COLLABORATING
WITH A FEW OFFICES WE PLAN ON GOING WITH A FLASH FLOOD WATCH FOR
CENTRAL AND SOUTH CENTRAL KANSAS UNTIL 06Z AND SOUTHEAST KANSAS
UNTIL 12Z.

FRIDAY:
MOST OF THE CONVECTION SHOULD BE EAST OF THE AREA ON FRIDAY
MORNING...BUT WE COULD HAVE A FEW LINGERING SHOWERS. THEREFORE...WE
WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN FOR NOW. ALTHOUGH...WE
ARE NOT REAL CONFIDENT IN THIS OCCURRING DUE TO THE POTENTIAL FOR
GOOD SUBSIDENCE BEHIND THIS SQUALL LINE. ON FRIDAY AFTERNOON...WE
SHOULD SEE THE FRONT START LIFTING BACK TO THE NORTH AS A WARM
FRONT. NOT SEEING ANY STRONG LOW LEVEL CONVERGENCE ON THIS
FRONT...BUT IT MAY BE ENOUGH TO TRIGGER A FEW SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON.

FRIDAY NIGHT-SUNDAY:
WARM FRONT WILL CONTINUE TO LIFT NORTH OF THE AREA BY FRIDAY NIGHT.
THE UPPER LEVEL FLOW SHOULD REMAIN SOUTHWEST...BUT WE SHOULD BE
MOSTLY CAPPED THROUGH SUNDAY.

MONDAY-THURSDAY:
ANOTHER UPPER LEVEL TROF MAY TRY TO MOVE INTO THE CENTRAL PLAINS
EARLY NEXT WEEK. THIS TROF MAY CAUSE THE FRONT TO PUSH SOUTH INTO
THE FORECAST AREA AND HANG AROUND THROUGH MUCH OF THE WEEK. AS A
RESULT...THE ACTIVE PATTERN COULD CONTINUE THROUGH NEXT WEEK.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  87  70  91 / 100  10  10  10
HUTCHINSON      59  87  68  91 / 100  10  10  10
NEWTON          61  87  70  90 / 100  10  10  10
ELDORADO        63  86  70  88 / 100  20  20  10
WINFIELD-KWLD   64  87  70  91 / 100  20  20  10
RUSSELL         54  88  66  93 /  50  10  10  10
GREAT BEND      54  87  67  93 /  50  10  10  10
SALINA          57  87  68  91 / 100  10  10  10
MCPHERSON       59  87  69  91 / 100  10  10  10
COFFEYVILLE     68  85  71  90 / 100  30  30  10
CHANUTE         67  85  71  89 / 100  30  30  10
IOLA            67  84  71  90 / 100  30  30  10
PARSONS-KPPF    68  85  71  90 / 100  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ070>072-094>096-
098>100.

WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051>053-067>072-
082-083-091>096-098>100.

FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR KSZ032-033-047>053-067>069-
082-083-091>093.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&
Hazardous weather outlook, Jun 5, 2:24 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT THU JUN 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
224 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
STRONG DRYLINE AND COLD FRONT WILL APPROACH THE REGION FROM THE
WEST TODAY. AMPLE INSTABILITY AND VERY STRONG WIND SHEAR AHEAD OF
THIS SYSTEM WILL SUPPORT AN OUTBREAK OF SEVERE THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRYLINE BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH THE
POTENTIAL FOR BASEBALL SIZE HAIL OR LARGER...DAMAGING WINDS UP TO
80 MPH...AND A FEW STRONG TO VIOLENT LONG-LIVED TORNADOES. LATER
THIS EVENING...SEVERE THUNDERSTORMS WILL SHIFT TOWARD EASTERN
KANSAS...WITH AN INCREASING THREAT OF DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE.
ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY LATER TONIGHT OVER SOUTHEAST KANSAS. SEE THE
LATEST FLOOD WATCH FOR FURTHER DETAILS.

PLEASE STAY ABREAST TO THE LATEST WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT...AND BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STORM MOVEMENT TODAY WILL BE TO
THE NORTHEAST AT 50 MPH.

ADDITIONALLY...VERY STRONG SOUTHERLY WINDS WILL AFFECT THE ENTIRE
REGION TODAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG STORMS WILL BE POSSIBLE ON FRIDAY...AS A FRONTAL BOUNDARY
LINGERS OVER THE AREA.

FINALLY...ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM SUNDAY
AFTERNOON THROUGH EARLY TO MID NEXT WEEK. SOME OF THE STORMS COULD
BE STRONG TO POTENTIALLY SEVERE WITH THIS NEXT WEATHER MAKER.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...AND BY THIS EVENING GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KLEINSASSER

In the hours before

Local storm report, Jun 5, 7:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             LEON                    37.69N 96.78W
06/05/2008  E0.50 INCH       BUTLER             KS   EMERGENCY MNGR

0710 PM     TSTM WND GST     ROSALIA                 37.82N 96.62W
06/05/2008  E72.00 MPH       BUTLER             KS   TRAINED SPOTTER

0710 PM     TSTM WND GST     7 SW GEUDA SPRINGS      37.03N 97.22W
06/05/2008  E55.00 MPH       SUMNER             KS   TRAINED SPOTTER

0717 PM     TSTM WND GST     LATHAM                  37.54N 96.64W
06/05/2008  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 S ROSALIA             37.81N 96.62W
06/05/2008  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

            60 MPH WINDS AND MARBLE SIZED HAIL

0727 PM     TSTM WND GST     LATHAM                  37.54N 96.64W
06/05/2008  E65.00 MPH       BUTLER             KS   TRAINED SPOTTER

0732 PM     TSTM WND GST     6 W EUREKA              37.82N 96.40W
06/05/2008  E60.00 MPH       GREENWOOD          KS   TRAINED SPOTTER

&&

JMB
Local storm report, Jun 5, 7:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     4 N EUREKA              37.88N 96.29W
06/05/2008  E60 MPH          GREENWOOD          KS   LAW ENFORCEMENT

&&

CDJ
Local storm report, Jun 5, 7:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     EAST WICHITA            37.68N 97.26W
06/05/2008                   SEDGWICK           KS   EMERGENCY MNGR

            POWER LINE DAMAGE NEAR THE 900 BLOCK OF EAST LINCOLN IN
            WICHITA.

0600 PM     TSTM WND DMG     EAST WICHITA            37.68N 97.26W
06/05/2008                   SEDGWICK           KS   EMERGENCY MNGR

            TELEPHONE POLLS DAMAGED AT ROCK ROAD AND MARION.

0600 PM     TSTM WND DMG     EAST WICHITA            37.68N 97.26W
06/05/2008                   SEDGWICK           KS   EMERGENCY MNGR

            TREE DOWN ON SANTA FE STREET

0650 PM     TSTM WND DMG     ROSE HILL               37.57N 97.13W
06/05/2008                   BUTLER             KS   EMERGENCY MNGR

            DAMAGE INCLUDES GAS STATION AWNING DAMAGE..DAMAGE TO A
            SHED...AND SEVERAL LARGE TREES DOWN IN CENTRAL ROSE HILL

0654 PM     NON-TSTM WND DMG ROSE HILL               37.57N 97.13W
06/05/2008                   BUTLER             KS   TRAINED SPOTTER

            ROOF DAMAGE IN ROSE HILL

0757 PM     TSTM WND GST     MADISON                 38.13N 96.14W
06/05/2008  E70.00 MPH       GREENWOOD          KS   LAW ENFORCEMENT

&&

JMB
Local storm report, Jun 5, 8:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     ARKANSAS CITY           37.07N 97.04W
06/05/2008  E60 MPH          COWLEY             KS   EMERGENCY MNGR

&&

JMB
Local storm report, Jun 5, 8:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
06/05/2008  E70 MPH          SUMNER             KS   EMERGENCY MNGR

&&

JMB
Local storm report, Jun 5, 8:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     ANTHONY                 37.15N 98.03W
06/05/2008  M92 MPH          HARPER             KS   EMERGENCY MNGR

            SUSTAINED WINDS AROUND 85 MPH AND GUST TO 92 MPH NEAR
            ANTHONY. TREES DOWN AND POWERPOLES DOWN.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:12 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner28 min
Jun 5, 7:33 PM CDTAreal Flood WarningICTButler, Cowley4 hr
Jun 5, 7:34 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Woodson56 min
Jun 5, 8:23 PM CDTAreal Flood WarningICTElk, Greenwood12 hr
Jun 5, 8:44 PM CDTFlash Flood WarningICTCowley6 hr
Jun 5, 9:17 PM CDTSevere Thunderstorm WarningICTAllen, Chautauqua, Elk, Montgomery, Neosho, Wilson and 1 more58 min
Jun 5, 10:02 PM CDTAreal Flood WarningICTChautauqua9 hr
Jun 5, 10:20 PM CDTAreal Flood WarningICTSumner9 hr
Jun 5, 11:11 PM CDTAreal Flood WarningICTButler8 hr
Jun 5, 11:19 PM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson9 hr
Jun 6, 12:05 AM CDTRiver Flood WarningICTSaline13 hr
Jun 6, 2:40 AM CDTAreal Flood WarningICTCowley8 hr
Jun 6, 7:32 AM CDTRiver Flood WarningICTMontgomery, Wilson7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.